Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 54, NWS Newport/Morehead City, NC

September 4, 2023Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 4, 2023, 8:20 PM EDT for Dare County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2023, 8:20 PM EDT (00:20 UTC)
Expired
Sep 5, 2023, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

389 
WHUS42 KMHX 050020
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
820 PM EDT Mon Sep 4 2023

NCZ203-205-051230-
/O.EXP.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/
/O.NEW.KMHX.BH.S.0054.230905T0020Z-230906T0000Z/
Northern Outer Banks-Hatteras Island-
820 PM EDT Mon Sep 4 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:00 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-050130-
/O.EXP.KMHX.BH.S.0053.000000T0000Z-230905T0000Z/
East Carteret-Ocracoke Island-
820 PM EDT Mon Sep 4 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Conditions have improved to moderate risk for rip currents.

$$
2 follow-up statements
966 
WHUS42 KMHX 050826
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
426 AM EDT Tue Sep 5 2023

NCZ203-060000-
/O.CON.KMHX.BH.S.0054.000000T0000Z-230906T0000Z/
Northern Outer Banks-
426 AM EDT Tue Sep 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:00 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-060000-
/O.CON.KMHX.BH.S.0054.000000T0000Z-230906T0000Z/
Hatteras Island-
426 AM EDT Tue Sep 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...Hatteras Island beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:00 AM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

Martin
764 
WHUS42 KMHX 060015
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
815 PM EDT Tue Sep 5 2023

NCZ203-205-061215-
/O.EXP.KMHX.BH.S.0054.000000T0000Z-230906T0000Z/
/O.NEW.KMHX.BH.S.0055.230906T1200Z-230907T0000Z/
Northern Outer Banks-Hatteras Island-
815 PM EDT Tue Sep 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 7:00 AM and 8:15 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 7:09 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 4, 7:09 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
709 PM EDT Mon Sep 4 2023

.SYNOPSIS...
A ridge of high pressure remains in control of the weather
through mid-week bringing a prolonged period of mostly dry and
hot conditions. A weak backdoor cold front will move into the
area Tuesday, but will quickly washout by Wednesday and have no
effect on the dry weather and hot temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 715 PM Mon...High pressure overhead will keep skies clear
tonight and with light winds good radiational cooling will
occur. Despite some increase in moisture it still looks to be
too dry for any significant fog overnight, though some isolated
areas of patchy ground fog may form. Lows expected in the upper
60s to low 70s inland and mid 70s coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 335 PM Mon...Near record high temps are expected Tue as
the upper ridge continues over the area. Highs inland should be
able to reach the mid 90s. Interestingly a surface backdoor cold
front associated with a mid level shortwave diving south on the
backside of the upper high, is forecast to cross the area. This
boundary is only a wind shift and there is no thermal contrast
across it so it will have no cooling effect on the hot
temperatures occurring across eastern NC. It will be very
unstable with SBCAPES around 3000 J/kg but there will be strong
capping in place and it does not look like there will be enough
forcing to break the cap, therefore the models are forecasting
continued dry conditions. The combination of hot temperatures
and dewpoints in the upper 60s and low 70s will produce Heat
Index values in the low 100s in the afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 AM Monday...

KEY MESSAGES

1) Record, or near-record, heat through mid-week

2) Trending more unsettled late in the week and over the weekend

3) Watching the tropics

FORECAST DETAILS

Expansive ridging aloft across the central and eastern US will
remain in place through the middle of the week, and will support a
period of anomalous heat across the coastal Carolinas. Probabilistic
and ensemble guidance all support well above normal temps by early
September standards thanks to anomalously warm low-level thicknesses
and strong daytime heating. There may even be a bit of a downslope
component to help boost temps for parts of the area on Tuesday. This
all points towards an increased risk of record, or near-record,
temperatures. There is one caveat for Tuesday, though. A backdoor
front will attempt to slide SW into the eastern half of Eastern NC
(ENC) as an upper level shortwave passes by to the east. At minimum,
this should help keep the Outer Banks from getting as warm as they
otherwise could. Please see the "Climate" section of the AFD for
additional information regarding potential records.

For the most part, it looks to stay dry through mid-week. However,
very steep mid-level lapse rates will overspread the Carolinas atop
a moistening boundary layer, supporting moderate to strong
instability developing ahead of the above-mentioned backdoor front
on Tuesday. ENC will be right on the edge of the broad upper ridge,
but it's possible that a storm, or two, may be able to develop along
the front as it tries to edge into the area. In collaboration with
surrounding NWS offices, I've kept the forecast dry, but something
to watch, especially given the shear/instability combo in place. A
similar story holds for Wednesday, but by then, the ridge will be
more firmly overhead, providing stronger subsidence, and
putting more of a lid on convective potential.

Late in the week and over the weekend, a substantial pattern change
is expected across the Eastern US. First off, the upper ridge will
break down, and be replace by upper level troughing. This will setup
a deep southerly flow across the Southeast US, eventually tapping
into sub-tropical moisture by the weekend, with PWATs climbing back
into the 1.5-2.0" range. Meanwhile, deterministic guidance have
trended towards a couple of notable shortwaves moving through the
region within the moistening southerly flow, potentially setting the
stage for a more unsettled period, especially Friday into Sunday. In
collaboration with surrounding NWS offices, it was decided to go
above blended guidance, and trend higher with the chance of
thunderstorms during this period.

Heading into next week, attention will turn towards the tropics, as
both deterministic and ensemble guidance suggest an increased risk
of a tropical system in the southwest Atlantic. The key message at
this point is to stay tuned to updates from the National Hurricane
Center through the week and into next week.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday Evening/...
As of 715 PM Mon...High confidence in VFR conditions through
the TAF period. Mostly clear skies and light winds are expected
through Tue. The atmosphere continues to look too dry for any
significant fog overnight.

LONG TERM /Tuesday night through Saturday/...
As of 400 AM Monday...VFR conditions are expected to prevail
through at least the middle of the week, followed by an
increased risk of TSRA and sub-VFR conditions late in the week
and over the weekend.

&&

.MARINE...
SHORT TERM /Tonight and Tuesday/...
As of 335 PM Mon...A weak backdoor cold front will cross the
waters Tue and produce a wind shift to the N/NE across the
northern and central waters and sounds. Ahead of the front SW
winds 5-15 kt will veer to the W across the central and southern
waters through Tue morning. On Tue winds will shift to N/NE
5-10 kt north of Ocracoke Inlet and continue W/SW around 10 kt
over the southern waters. Easterly swell will continue across
the waters through Tue at 2-4 ft with periods 10-12 seconds.

Over local waters, winds are southwesterly to westerly at around
5-15 kt with seas sitting at around 3-5 feet. These conditions
are expected to change little today as high pressure remains in
control, although the surface trough will migrate southward
through the day resulting in winds veering more westerly
especially overnight into Tuesday morning. The strongest winds
will be this evening, at around 15kt across Onslow and Raleigh
Bays. Longer period swell from the aforementioned low will reach
our waters later tonight, likely boosting periods up to 12-13
seconds while seas stay at around 3-5 feet.

LONG TERM /Tuesday night through Saturday/...
As of 400 AM Monday...

KEY MESSAGES

1) Good boating conditions through mid-week

2) Increased risk of thunderstorms and breezy conditions late-
week

FORECAST DETAILS

A light, westerly offshore flow on Tuesday will transition to an
increasing southerly flow from mid-week on, with 10-20kt winds
common. Across the coastal waters, seas of 2-4 ft will be common
through the period, but may begin to build some by the weekend.
Mostly dry conditions are expected through mid-week, followed by
more unsettled conditions late in the week and over the weekend.

&&

.CLIMATE...
Record High temps for 09/05 Tuesday

LOCATION       TEMP/YEAR
New Bern         96/1954  (KEWN ASOS)
Cape Hatteras    91/1983  (KHSE ASOS)
Greenville       99/1921  (COOP - Not KPGV AWOS)
Morehead City    90/2007  (COOP - Not KMRH ASOS)
Kinston          99/1925  (COOP - Not KISO AWOS)

Record High temps for 09/06 Wednesday

LOCATION       TEMP/YEAR
New Bern        101/1954  (KEWN ASOS)
Cape Hatteras    90/1983  (KHSE ASOS)
Greenville       98/1983  (COOP - Not KPGV AWOS)
Morehead City    90/2019  (COOP - Not KMRH ASOS)
Kinston         100/1954  (COOP - Not KISO AWOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Tuesday evening for NCZ203-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...JME/SGK
SHORT TERM...JME
LONG TERM...RM
AVIATION...JME/SGK
MARINE...RM/JME
CLIMATE...MHX
Hazardous weather outlook, Sep 4, 5:03 AM EDT, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
503 AM EDT Mon Sep 4 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-050915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
503 AM EDT Mon Sep 4 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 100 to 105 degrees are expected Tuesday through
Friday of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-050915-
West Carteret-Coastal Onslow-
503 AM EDT Mon Sep 4 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 100 to 105 degrees are expected Tuesday through
Friday of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-050915-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
503 AM EDT Mon Sep 4 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 100 to 105 degrees are expected Wednesday through
Friday of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-050915-
East Carteret-
503 AM EDT Mon Sep 4 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 100 to 105 degrees are expected Tuesday through
Friday of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.